Ringing in the ears is called tinnitus. Tinnitus can be any noise you hear in the ears that others do not: ringing, humming, buzzing, crickets. Even though people may hear and describe the sound differently, it is still tinnitus.
Whether or not the tinnitus is going to go away depends on what is causing it.
In most cases, tinnitus is not something that is a medical concern. It is not a disease.
Causes of Tinnitus
Tinnitus may also be a symptom of some other underlying conditions, including:
- Blockage of the ear from ear wax
- Disorders of the middle ear such as otosclerosis, ear infections, or cholesteatoma
- Meniere’s Disease, which affects the inner ear
- TMJ syndrome
- Certain medications, called ototoxic medications (these may include high doses of aspirin, some antibiotics, quinine medications, and chemotherapy agents)
- A rare benign tumor on the acoustic nerve called an acoustic neuroma
- High or low blood pressure
- Tonic tensor tympani syndrome (TTTS)
A Little More Detail
You may have tinnitus following attending a loud event or exposure to loud sounds. The tinnitus is a signal from your brain indicating that the loud noise has done some damage to your ears. This is temporary, but extended exposure to loud sounds can result in permanent tinnitus or hearing loss. It is important to wear hearing protection when exposed to loud noises i.e. concerts, gunfire, power tools. It doesn’t matter what kind of noise it is, loud noises damage ears.
Tinnitus may be a symptom of hearing loss. Your brain is signaling that your hearing is not normal. When you have a hearing loss, the stimulation reaching your ears is reduced. The tinnitus tries to make up for this lack of stimulation by producing a noise of its own.
Some medications can cause tinnitus. These are called ototoxic medications which means they affect the ears. Some ototoxic medications can also affect your hearing. Aspirin is one of the most used medications that can cause tinnitus. If you begin experiencing tinnitus after a change in medication it may be a side effect of that particular medication. Simply stopping this medication may reduce the tinnitus.
In some more rare cases, tinnitus may be a signal that medical attention is needed. An acoustic neuroma is a benign tumor on the hearing nerve. Sometimes tinnitus can be the first symptom of this tumor. This will most likely occur to one ear only (unilateral tinnitus).
Tinnitus may also be a symptom of Meniere’s Disease which is a disease of the inner ear. This occurs in one ear and is accompanied by a feeling of pressure in the ear, fluctuating hearing loss, and dizziness.
Tinnitus is connected to the limbic system which is the brain’s emotional center. Because of this tinnitus can cause worry. In turn, tinnitus may be more noticeable when you are stressed, fatigued, or anxious.
For most people tinnitus is something that comes and goes occasionally. For others, the tinnitus is a more constant noise that cannot be ignored. If you are experiencing constant tinnitus the best course of action is to see an ENT physician to rule out medically related causes and an Audiologist to have your hearing evaluated.
If your tinnitus is not linked to a medical condition (which in most cases it is not) then the next step for managing your tinnitus is to see an Audiologist who specializes in tinnitus therapy. They can help address your needs regarding the tinnitus and determine whether a sound-based tinnitus treatment would be beneficial.